Zithromax, a widely prescribed antibiotic, has been linked to a number of severe side effects, including the serious allergic skin reactions Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN).
Stevens-Johnson is “a rare, serious disorder” of the skin and mucous membranes. SJS is usually a reaction to a medication or an infection. SJS frequently begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters.
Zithromax (azithromycin) received Food and Drug Administration (FDA) approval in the early 1990s, and quickly became a popular treatment choice because it requires a shorter treatment course than many antibiotics—five days rather than ten. Z-Pak, the five-day course, starts with a double dose on the first day then a normal dose for four more days. But there have been complaints of serious Zithromax side effects for many years, including the Sevens-Johnson syndrome.
A study from the National Center for Biotechnology Information shows a link between Zithromax and Stevens-Johnson syndrome. The research focused on two cases of SJS in patients taking azithromycin. One patient was a 62-year-old female, the other a child. Both suffered severe skin rashes and other SJS symptoms.
In addition to the rash, SJS symptoms can include skin shedding, lesions on the eyelids or on other mucus membranes, blindness, and organ damage. When the skin in affected areas sheds, underlying tissues are exposed to potential infection, which further compounds the condition. Stevens-Johnson is estimated to be fatal 30 percent of the time.
Because of the severity of skin symptoms and skin shedding, many SJS patients are treated in a hospital burn unit and can require skin grafts to replace lost skin. SJS treatment involves eliminating the underlying cause, controlling symptoms, and treating complications. Recovery from Stevens-Johnson can take weeks or months, and some patients suffer permanent disfigurement. If SJS was drug-induced, the patient must permanently avoid that medication and drugs in its class.
In 2012, the FDA told Pfizer that the Zithromax warning label did not adequately address the Stevens-Johnson risk. Pfizer reportedly included early warning signs of Stevens-Johnson syndrome—the skin rash and blisters—but did not warn Zithromax users that SJS could be fatal. The FDA has also warned that Zithromax has been associated with cardiovascular effects; specifically, prolongation of the QT interval. Prolongation of the QT interval can lead to torsades de pointes (TdP), an abnormal heart rhythm, which can be fatal.
Because of its greater potency, Zithromax can cause severe kidney problems as the body processes the drug. Patients taking Zithromax have reported kidney infections, kidney damage and in some cases kidney failure.